North Dakota, 2018

Hail and Damaging Winds in North Dakota, August 26, 2018

August 26, 2018 · NWS FGF · 13 events in 7 counties and zones

Thunderstorms flared up across southern Cass County (North Dakota) on the afternoon of August 26th, dropping some large hail. After a several hour break, another storm intensified and dropped large hail over north central Becker and southern Mahnomen counties in Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Thunderstorms flared up across southern Cass County (North Dakota) on the afternoon of August 26th, dropping some large hail. After a several hour break, another storm intensified and dropped large hail over north central Becker and southern Mahnomen counties in Minnesota. Then after 8 pm CDT, a line of storms from north central North Dakota spread into the Devils Lake region. These storms produced damaging wind gusts. After 9 pm CDT, another line of storms formed ahead of the Devils Lake line, and these also tracked to the east. This line brought hail and damaging wind gusts to the Valley City and Grand Forks areas. Eventually, both lines of storms moved into the central and northern Red River Valley, then progressed into northwest Minnesota. As they did, they continued to produce damaging winds. Within the lines, several long track tornadoes also formed. Both of these occurred from the northeast corner of Norman County up toward the Lower Red Lake in Minnesota. Quite a bit of tree damage resulted along this track.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 26, 1:47 PM CST, 48 minutes earlier.

Area forecast discussion, Aug 26, 1:47 PM CST, 48 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
247 PM CDT Sun Aug 26 2018

.SHORT TERM...(This evening through Monday)
Issued at 247 PM CDT Sun Aug 26 2018

Watching ongoing convection, so will keep the discussion brief.
Seeing intensifying activity over far southeast ND right now, with
satellite imagery correlating the growing clouds. SPC put out a
mesoscale discussion a short while ago, talking about a potential
watch for the southern third of our FA. This growing convection
may push this watch into a quick reality. Latest HRRR runs have
been showing other activity firing over the Red River Valley by 8
to 9 pm, and lasting until just past midnight. They no longer show
any activity pushing in from western ND. So will see how things
play out tonight.

.LONG TERM...(Monday night through Sunday)
Issued at 247 PM CDT Sun Aug 26 2018

Rain chances return Monday night into early Tuesday across the area
as a shortwave trough moves into the region and a low pressure
system skirts by to the south through the Central Plains. With
little instability present on the cool side of this system, suspect
this will be mainly shower activity with perhaps some embedded
thunder.

For Tuesday through Thursday, expect quiet and dry weather.
Temperatures will be notably cooler Tuesday and Wednesday as the
upper trough axis swings through the Plains and dry northwest flow
aloft develops. A warming trend develops from Wednesday to Friday in
warm air advection ahead of a system moving through the Canadian
Plains.

After a breezy day Thursday amidst pressure gradient winds, chances
for showers and thunderstorms develop Thursday night through Friday
night as a shortwave trough aloft and surface front pass through the
Northern Plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1254 PM CDT Sun Aug 26 2018

Difficult set of TAFs to write, as confidence in how any storms
develop tonight is low. Many of the latest high resolution model
runs show development around 9 pm, with the activity moving east-
northeast. Therefore, the window for any storms may be more in the
9 pm to 2 am time frame. However, trying to be exact with where
and when with a low confidence forecast does not work very well.
So have stuck in the best guess at this point. Any storms will
bring the potential for lower vsbys and ceilings. Did not have
much time to look at the last 12 hours of the TAFs.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...Godon
LONG TERM...BP
AVIATION...Godon
Hazardous weather outlook, Aug 26, 5:57 AM CST, 8 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
657 AM CDT Sun Aug 26 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-271200-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
657 AM CDT Sun Aug 26 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

The risk of severe thunderstorms increases this evening into the
overnight hours, mainly in the 7 pm Sunday to 2 am Monday period.
Upper level short wave entering northwest North Dakota mid to late
afternoon will help develop thunderstorms in western North Dakota,
while a surface boundary should be located near the South Dakota
border and may focus thunderstorm development in that area too
very late afternoon and early this evening. Storms will become a
larger rain and thunderstorm complex as it moves east thru the
area during the late evening. Hail and wind are the main threats,
but there is some potential for tornadoes near the surface
boundary in southern North Dakota.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

dtr

In the hours before

Special weather statement, Aug 26, 8:53 AM CST, 5 hours 42 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
953 AM CDT SUN AUG 26 2018

MNZ029-NDZ052-053-261530-
Wilkin MN-Sargent ND-Richland ND-
953 AM CDT SUN AUG 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WILKIN...RICHLAND AND
EASTERN SARGENT COUNTIES UNTIL 1030 AM CDT...

At 953 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near De Lamere to near Hamlin to near Veblen.
Movement was east at 55 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Wahpeton, Breckenridge, Hankinson, Lidgerwood, Wyndmere, Fairmount
and Mooreton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4594 9740 4610 9738 4626 9738 4650 9654
      4602 9654 4602 9658 4593 9656
TIME...MOT...LOC 1453Z 253DEG 47KT 4622 9724 4613 9724 4593 9727

BP

The radar

The Fargo/Grand Forks radar (KMVX), 84 km away, was scanning. The volume nearest the first event began at 20:35 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Cass

When
August 26, 2:35 PM CST
Where
Cass County, 1.17 mi SW of Fargo
Measured
1 in hail
Reported by
Public
Coordinates
46.860, -96.800

Thunderstorm Wind, Ramsey

When
August 26, 8:10 PM CST
Where
Ramsey County, 0.46 mi E of Hampden
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
48.530, -98.640

The wind gust was measured by a RAWS station.

Thunderstorm Wind, Ramsey

When
August 26, 8:12 PM CST
Where
Ramsey County, Camp Grafton
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
48.050, -98.920

The wind gust was measured by a North Dakota DOT RWIS site.

Hail, Barnes

When
August 26, 8:16 PM CST
Where
Barnes County, 8.56 mi W of Litchville
Measured
1 in hail
Reported by
Public
Coordinates
46.660, -98.360

Thunderstorm Wind, Cavalier

When
August 26, 8:35 PM CST
Where
Cavalier County, 3.48 mi S of Mt Carmel
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
48.880, -98.370

Six inch diameter branches were blown down.

Hail, Barnes

When
August 26, 8:40 PM CST
Where
Barnes County, 0.47 mi W of Valley City
Measured
0.75 in hail
Reported by
Public
Coordinates
46.920, -98.010

Thunderstorm Wind, Pembina

When
August 26, 9:09 PM CST
Where
Pembina County, 4.53 mi NNW of Hallson
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
48.830, -97.860

The wind gust was measured by a personal weather station.

Thunderstorm Wind, Pembina

When
August 26, 9:10 PM CST
Where
Pembina County, 0.83 mi NNW of Cavalier Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
48.790, -97.640

The wind gust was measured at the Cavalier airport.

Thunderstorm Wind, Grand Forks

When
August 26, 9:15 PM CST
Where
Grand Forks County, 2.07 mi N of Merrifield
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Employee
Coordinates
47.880, -97.100

Several 3 to 6 inch diameter trees and branches were snapped across the south end of the city of Grand Forks.

Thunderstorm Wind, Pembina

When
August 26, 9:25 PM CST
Where
Pembina County, 2.48 mi SSW of Hamilton
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
48.770, -97.480

The wind gust was measured by a personal weather station.

Thunderstorm Wind, Walsh

When
August 26, 9:30 PM CST
Where
Walsh County, Grafton
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
48.420, -97.400

A large tree was blown down.

Thunderstorm Wind, Pembina

When
August 26, 9:36 PM CST
Where
Pembina County, Pembina
Measured
60 kt (69 mph) estimated gust
Reported by
COOP Observer
Coordinates
48.970, -97.250

Strong winds blew down trees and branches, which knocked out power for most of Pembina. A semi south of town was also tipped over in the northbound lane of Interstate 29.

Thunderstorm Wind, Pembina

When
August 26, 9:42 PM CST
Where
Pembina County, 1.53 mi WNW of Bowesmont
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
48.690, -97.200

The wind gust was measured by a North Dakota DOT RWIS sensor along Interstate 29.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2018Every state in 2018This day in weather historyWarnings in North Dakota, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772110, 772106, 772108, 772109, 772115, 772112, 775457, 772113, 772116, 772118, 772119, 772121, 772122.